Texas, 2013

Funnel Cloud in Texas, August 21, 2013

August 21, 2013 · NWS HGX · 1 event in 1 county or zone

A moist tropical air mass moving onshore produced Galveston Bay area funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A moist tropical air mass moving onshore produced Galveston Bay area funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 21, 12:03 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 21, 12:03 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
103 PM CDT WED AUG 21 2013

.AVIATION...
QUIET SO FAR THIS MORNING WITH LIGHT NE TO E FLOW BUT THIS WILL
BECOME MORE SOUTHEAST WITH HEATING TODAY. SHOWERS HAVE BEEN FEW
AND FAR BETWEEN BUT SOME AREAS OF LOCALIZED CONVERGENCE EAST OF
GALVESTON AROUND SMITH POINT AND FROM AROUND LBX TO PSX. EXPECTING
A SLOW INLAND PENETRATION GIVEN THE LL FLOW THROUGH MID AFTERNOON
THEN SHOULD ACCELERATE BUT MAY OUTRUN THE AVAILABLE MOISTURE AND
WEAKEN INLAND DURING THE AFTERNOON. FOR NOW WILL ONLY MENTION
VCSH/VCTS FOR HOU TERMINALS SOUTHWARD EARLY THIS AFTERNOON. SKIES
SHOULD CLEAR OUT TONIGHT BUT MOISTURE INCREASES FURTHER TOMORROW
TO AROUND 2-2.1" AND THE S/W OVER LA AND LA GULF WATERS SHOULD
MOVE WEST AND GIVE THE AREA SOME BROAD LIFT AND COMBINED WITH THE
PW AND SEABREEZE EXPECT GREATER COVERAGE SCATTERED TOMORROW
STARTING NEAR THE COAST AROUND 08-09Z AND SPREADING WEST AND NORTH
THROUGH THE MORNING HOURS. WILL CARRY VCSH/VCTS FOR IAH SOUTHWARD
AND PROB30 FOR HOU SOUTHWARD. THIS MAY BE NEEDED FOR IAH/CXO AFTER
18Z BUT WILL LIKELY WAIT UNTIL THE 00Z PACKAGE TO ADD IT THAT FAR
NORTH.
45

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT WED AUG 21 2013/

UPDATE...
MORNING FORECAST UPDATE.

DISCUSSION...
LATEST RADAR IMAGERY SHOWS A FEW SHOWERS WAY OUT IN THE GULF BUT
REALLY NOT MUCH ACTIVITY THIS MORNING COMPARED TO YESTERDAY.
MOISTURE LEVELS SEEM TO BE LOWER WITH PRECIP WATER VALUES AROUND
1.8-1.9 INCHES PER GOES SOUNDER IMAGERY. SFC ANALYSIS SHOWS A WEAK
RIDGE AXIS FROM HIGH PRESSURE OVER THE SE U.S. WILL DECREASE POPS
THIS MORNING TO 20 PERCENT AS SHOULD GET A FEW SHOWERS LATER THIS
MORNING WITH DAY TIME HEATING. WILL KEEP 30 POPS FOR THE AFTERNOON
AS HEATING INCREASES MORE. LATEST 12Z HRRR KEEPS MOST OF THE
CONVECTION TO SW OF HOUSTON BUT CONVECTION DOES DISSIPATE AROUND
23Z SIMILAR TO YESTERDAY. THINK THAT WILL BE MORE LIKELY THE CASE.
UPDATED FORECAST HAS BEEN ISSUED.

39/45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      98  74  96  75  95 /  20  10  40  30  20
HOUSTON (IAH)              95  73  94  75  94 /  30  10  40  20  30
GALVESTON (GLS)            90  79  88  80  88 /  30  20  40  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
AVIATION/MARINE...45
Hazardous weather outlook, Aug 21, 3:47 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
447 AM CDT WED AUG 21 2013

TXZ200-213-214-226-227-235>238-221000-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY-
MATAGORDA-WHARTON-
447 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUTS AND FUNNEL CLOUDS
...PARTICULARLY DURING THE MORNING HOURS. OCCASIONALLY THESE FUNNEL
CLOUDS MAY EXTEND TO THE GROUND AND BECOME A WEAK AND SHORT LIVED
TORNADO. SLOW-MOVING CLUSTERS OF MODERATE TO HEAVY RAINFALL WILL
CREATE MINOR FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUTS AND FUNNEL CLOUDS
...PARTICULARLY DURING THE MORNING HOURS. OCCASIONALLY THESE FUNNEL
CLOUDS MAY EXTEND TO THE GROUND AND BECOME A WEAK AND SHORT LIVED
TORNADO. SLOW-MOVING CLUSTERS OF MODERATE TO HEAVY RAINFALL WILL
CREATE MINOR FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-221000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
447 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WATERSPOUTS AND FUNNEL CLOUDS WILL BE POSSIBLE DURING THE MORNING.
MARINERS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS WITH
APPROACHING STORM CELLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WATERSPOUTS AND FUNNEL CLOUDS WILL BE POSSIBLE DURING THE MORNING.
MARINERS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS WITH
APPROACHING STORM CELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 26 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
August 21, 12:03 PM CST to 12:08 PM CST
Where
Galveston County, 3.55 mi NW of Galveston
Reported by
911 Call Center
Coordinates
29.340, -94.857

Three funnel clouds were sighted over Galveston Bay near the Texas City Dike.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462578.